Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Wakefield, VA

May 25, 2003Lunenburg County, Virginia

NWS Wakefield, VA issued this flash flood warning at May 25, 2003, 10:06 PM EDT for Lunenburg County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 10:06 PM EDT (02:06 UTC)
Expired
May 26, 2003, 2:15 AM EDT
In force
4 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Lunenburg County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 260208
FFWAKQ
VAC111-260615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1006 PM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 215 AM EDT

* AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL THROUGH SOUTHERN  
  AND CENTRAL LUNENBURG COUNTY...MOVING NORTH AT 5 MPH. DOPPLER      
  RADAR ESTIMATED UP TO 2 INCHES OF RAIN PER HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...VICTORIA...KENBRIDGE...REHOBOTH...LUNENBURG AND
  KELLS CORNER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3686 7843 3682 7811 3702 7807 3706 7841
$$

NS
1 follow-up statement
000 
WGUS71 KAKQ 260358
FFSAKQ
VAC111-117-260615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1152 PM EDT SUN MAY 25 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM EDT FOR LUNENBURG 
AND MECKLENBURG COUNTIES...

AT 1150 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
NEARLY STATIONARY BAND OF SHOWERS AND THUNDERSTORMS OVER MECKLENBURG 
AND LUNENBURG COUNTIES.  LOCALLY 3 TO 5 INCHES OF RAIN HAS FALLEN 
FROM BUFFALO SPRINGS THROUGH CHASE CITY AND KENBRIDGE.  AN 
ADDITIONAL 1 TO 3 INCHES OF RAIN IS LIKELY IN THESE AREAS THROUGH 2 
AM.

THE HEAVY RAINFALL WAS CAUSING FLASH FLOODING IN AREAS AROUND CHASE 
CITY AND KENBRIDGE...WHERE MANY ROADS ARE CLOSED...AND RESCUES FROM 
HOUSES AND CARS CONTINUE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

NS
&&
LAT...LON 3671 7847 3668 7825 3698 7807 3708 7843

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 25, 9:33 PM EDT, 33 minutes earlier.

Area forecast discussion, May 25, 9:33 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EST SUN MAY 25 2003

TGNT...BANDS OF SLOW MOVING SHRA/TSTMS AFFECTING THE AREA NOW.  AREA
PROFILERS SHOW SLOWLY STRENGTHENING LLVL WNDS...AND BANDS OF
SHRA/TSTMS ARE PARALLEL TO THE STEERING FLO.  UPPER JET ENERGY SHOWN
IN UPR PLOTS...AND IN WTR VPR IMAGERY...WTH SOME UPR DIVERGENCE OVR
THE REGION. AREA SNDGS SHOW INCRSG MOISTURE AND INSTBLTY.  SOME
REPORTS OF PONDING OF WATER ON ROADWAYS...AND BASED ON CURRENT
DATA...SHRA/TSTMS WL BECOME MORE WDSPRD THRU THE NGT...SO FLOOD WATCH
CERTAINLY CONTS. WORDING LOCALLY HEAVY RAIN IN ZONES UNDER WATCH...
AND HV INCREASED CHANCES OF RAIN ALL AREAS.

REST OF FCST UNTOUCHED...AS UNSETTLED PATN CONTS THRU MOST OF THE
WK.  A LOOK BACK AT PAST MEMORIAL DAY WEEKENDS SINCE THE MID 1990S
SHOWS THE LAST WK OF MAY CAN BE QUITE COOL AND RAINY...WTH MOST
YEARS SHOWING BELOW NORMAL TEMPERATURES AND RAINFALL DURING THE LAST
WEEK OF MAY.  COINCIDENCE?  PROBABLY...SINCE THERE WERE A COUPLE OF
YEARS WHEN THE TEMPERATURES WERE NEAR TO ABOVE NORMAL AND RELATIVELY
LTL RAIN.  MIGHT BE WORTH RESEARCHING...DURING LESS BUSY TIMES.

ON CSTL WTRS...SEAS SLOW TO COME DOWN OFF DELMARVA...SO SCA CONTS
THERE...OTRW...WNDS AND SEAS WL STAY BELOW SCA IN THE REST OF THE
WTRS.

.AKQ...
.MD...SMALL CRAFT ADVSY ATLC WTRS.
.NC...NONE.
.VA...SMALL CRAFT ADVSY ATLC WTRS CHINCOTEAGUE TO CAPE CHARLES.

NS
Hazardous weather outlook, May 25, 5:40 AM EDT, 16 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:19 PM EDTFlash Flood WarningAKQMecklenburg5 hr
May 25, 11:20 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
May 26, 12:54 AM EDTFlash Flood WarningAKQNottoway4 hr
May 26, 1:45 AM EDTFlash Flood WarningAKQLunenburg, Mecklenburg3 hr
May 26, 2:06 AM EDTFlash Flood WarningAKQChesterfield, Dinwiddie3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.